Alert archive / Hawaii / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 4, NWS Honolulu, HI

December 15, 2013Kauai County, Hawaii

NWS Honolulu, HI issued this severe thunderstorm warning at Dec 15, 2013, 5:56 AM HST for Kauai County, Hawaii. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 15, 2013, 5:56 AM HST (15:56 UTC)
Expired
Dec 15, 2013, 6:30 AM HST
In force
34 min
Issued by
NWS Honolulu, HI
Area
Storm-based polygon

County Kauai County, HI

The radar

The South Kauai radar (PHKI), 15 km from the middle of the area, began a volume at 15:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 3.9 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2013-12-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1518 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2013-12-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1518 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
613 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

714 
WUHW50 PHFO 151556
SVRHFO
HIC007-151630-
/O.NEW.PHFO.SV.W.0004.131215T1556Z-131215T1630Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
556 AM HST SUN DEC 15 2013

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  THE ISLAND OF KAUAI IN KAUAI COUNTY

* UNTIL 630 AM HST

* AT 555 AM HST...RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF
  PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60
  MPH. THIS STORM WAS LOCATED NEAR BARKING SANDS...OR 28 MILES WEST
  OF LIHUE...MOVING TO THE EAST AT 15 MPH.

* LOCATIONS POTENTIALLY IMPACTED INCLUDE...
  WAIMEA...KOKEE STATE PARK...HANAPEPE...OMAO AND KALAHEO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...AND DEADLY CLOUD TO GROUND
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 2218 15956 2193 15944 2186 15953 2191 15978
      2206 15982
TIME...MOT...LOC 1556Z 253DEG 14KT 2201 15975

$$

BIRCHARD
1 follow-up statement
915 
WWHW50 PHFO 151623
SVSHFO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
623 AM HST SUN DEC 15 2013

HIC007-151632-
/O.EXP.PHFO.SV.W.0004.000000T0000Z-131215T1630Z/
KAUAI HI-
623 AM HST SUN DEC 15 2013

...THE SEVERE THUNDERSTORM WARNING FOR THE ISLAND OF KAUAI IN KAUAI
COUNTY EXPIRES AT 630 AM HST...

THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAS
WEAKENED...AND THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO
EXPIRE. 

LAT...LON 2218 15956 2193 15944 2186 15953 2191 15978
      2206 15982
TIME...MOT...LOC 1621Z 253DEG 14KT 2204 15965

$$

BIRCHARD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 15, 3:45 AM HST, 2 hours 11 minutes earlier.

Area forecast discussion, Dec 15, 3:45 AM HST, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
345 AM HST SUN DEC 15 2013

.SYNOPSIS...
A FRONT NEAR KAUAI WILL BRING HEAVY SHOWERS AND THUNDERSTORMS TO
KAUAI TODAY...AND POSSIBLY TO OAHU. THE FRONT WILL WEAKEN NEAR THE
CENTRAL ISLANDS TONIGHT AND MONDAY...WITH WINDS REMAINING LIGHT. AS
THE FRONT DISSIPATES TUESDAY...LIGHT TRADE WINDS WILL RETURN...WITH
MODERATE TRADE WINDS THEN CONTINUING FOR THE REMAINDER OF THE WEEK.

&&

.DISCUSSION...
CURRENTLY...A MASS OF STRONG THUNDERSTORMS IS LOCATED OVER WATERS W
THROUGH N OF KAUAI...IN AN AREA WHERE STRONG DIVERGENCE ALOFT
OVERLIES WEAK LOW LEVEL CONVERGENCE ASSOCIATED WITH A FRONT.
WATER VAPOR IMAGERY SHOWS THAT THE STRONGEST DIVERGENCE ALOFT LIES N
OF THE ISLANDS...ASSOCIATED WITH A STRONG SHORT WAVE TROUGH THAT HAS
AN AXIS ABOUT 200 MILES NW OF KAUAI. INCREASED HEAVY SHOWERS ARE
NOTED OVER KAUAI AND NIIHAU NEAR SHORE WATERS...WITHIN THE SOUTHERLY
FLOW AHEAD OF THE APPROACHING FRONT...WITH FEWER...BUT INCREASING...
SHOWERS NEAR OAHU. MEANWHILE...LIGHT TO MODERATE E-SE FLOW NEAR MAUI
AND THE BIG ISLAND IS MOSTLY DRY WITH A FEW SHOWERS FALLING FROM
SHALLOW CUMULUS. LATEST SATELLITE AND RADAR TRENDS INDICATE HEAVY
RAIN WILL IMPACT KAUAI TODAY...AND A FLASH FLOOD WATCH HAS BEEN
ISSUED.

THE SOUTHERN END OF THE STRONG SHORTWAVE NW OF KAUAI IS FORECAST TO
CLIP KAUAI AND POSSIBLY OAHU THROUGH THIS AFTERNOON BEFORE LIFTING
OUT TO THE NE BY TONIGHT. IT IS THIS FEATURE THAT WOULD SUPPORT THE
DEVELOPMENT OF DEEP CONVECTION...AND WHEN IT BEGINS TO DEPART...
THE STRONG THUNDERSTORMS IN OUR VICINITY WILL RAPIDLY DIMINISH. THE
FORECAST DILEMMA FOR TODAY IS DETERMINING HOW FAR E THE SHORT WAVE
TROUGH WILL PROGRESS BEFORE LIFTING OUT. WITH THE INHERENT
UNCERTAINTY...HAVE MADE ONLY MARGINAL CHANGES TO THE ONGOING
FORECAST...BUT LATEST GUIDANCE CONTINUES THE RECENT TREND OF
DEPICTING A RAPID WEAKENING OF CONVECTION BY TONIGHT. HAVE THEREFORE
REMOVED THE HEAVY RAIN/SLIGHT CHANCE TS FOR TONIGHT THAT WAS FORECAST
FOR OAHU AND PARTS OF MAUI COUNTY. SO WHILE THE WEAKENING FRONT WILL
LIKELY BRING CLOUDS AND SHOWERS TO THESE AREAS...THE THREAT OF HEAVY
RAIN IS EXPECTED TO DIMINISH BY TONIGHT.

THE MAIN IMPACT FROM THIS SYSTEM WILL BE FELT ON KAUAI AND POSSIBLY
OAHU...WITH THE BIG ISLAND AND MAUI REMAINING UNDER A MODERATE
E-SE FLOW. THIS FLOW IS EXPECTED TO BRING A FEW SHOWERS TO E AND SE
FACING COASTS AND SLOPES...WHILE ALSO ALLOWING AFTERNOON SEA BREEZES
TO DRIVE THE DEVELOPMENT OF INTERIOR AND LEEWARD CLOUDS...BUT THE
ATMOSPHERE WILL REMAIN SUFFICIENTLY STABLE TO PRECLUDE MUCH IN THE
WAY OF RAINFALL OVER MAUI AND THE BIG ISLAND.

AS THE FRONT WEAKENS TO A TROUGH TONIGHT/MONDAY...WINDS ACROSS THE
AREA WILL REMAIN LIGHT...ALLOWING FOR LAND BREEZES AT NIGHT AND SEA
BREEZES DURING THE DAY. LINGERING MOISTURE ASSOCIATED WITH THE
TROUGH WILL FUEL A FEW SHOWERS AS THE SEA BREEZES CONVERGE OVER THE
ISLANDS ON MONDAY. HIGH PRESSURE BUILDING NORTH OF THE STATE WILL
BRING GRADUALLY STRENGTHENING TRADE WINDS BEGINNING MONDAY NIGHT AS
THE REMNANT TROUGH DISSIPATES OVER THE CENTRAL PORTION OF THE ISLAND
CHAIN. TRADE WINDS WILL STRENGTHEN THROUGH MID-WEEK...SUPPORTED BY
A LARGE HIGH TO THE NE. THE ATMOSPHERE WILL BE RELATIVELY STABLE AND
THUS THE RETURNING TRADE WINDS WILL FOCUS SHALLOW MOISTURE ALONG
WINDWARD SLOPES AND COASTS.

FORECAST MODELS CONTINUE TO PORTRAY THE DEVELOPMENT OF A CLOSED LOW
ALOFT E OF THE ISLANDS AROUND THE MIDDLE OF THE WEEK...BUT VARY IN
THEIR EVOLUTION OF THE LOW. THUS FAR THIS FEATURE IS NOT EXPECTED TO
SIGNIFICANTLY IMPACT ISLAND WEATHER...BUT A MORE WESTERN TRACK COULD
LEAD TO WETTER TRADE WIND WEATHER TOWARD THE END OF THE WEEK.

&&

.MARINE...
HIGH SURF PRODUCED BY A SIZEABLE YET DECLINING NW SWELL CONTINUES
TO AFFECT EXPOSED N AND W SHORES OF THE ISLANDS...AND THE HIGH SURF
ADVISORY HAS BEEN EXTENDED THROUGH THE DAY TODAY AS LATEST BUOY
OBSERVATIONS SUPPORT ITS CONTINUATION. THE SWELL WILL CONTINUE TO
DIMINISH INTO MONDAY...WHEN A NEW BUT RELATIVELY SMALL NW SWELL WILL
ARRIVE WITH PEAK HEIGHTS BELOW ADVISORY LEVELS THROUGH TUESDAY. THIS
NEXT SWELL WILL GRADUALLY DIMINISH UNTIL A LARGE NEW WNW SWELL
ARRIVES THURSDAY...AND PERSISTS INTO SATURDAY. PEAK SURF HEIGHTS
WITH THIS SWELL WILL BE NEAR WARNING LEVELS ALONG EXPOSED N AND W
SHORES. THE INCREASED WESTERLY COMPONENT OF THIS SWELL MEANS THAT
SIGNIFICANT SWELL ENERGY WILL REACH W FACING SHORES OF THE BIG
ISLAND.

THE DECLINING NW SWELL IS BRINGING COMBINED SEAS NEAR 10 FEET THIS
MORNING...BUT WITH THE SWELL ON THE GRADUAL DOWNTREND AND WINDS ON
THE LIGHT SIDE...THE SMALL CRAFT ADVISORY /SCA/ HAS BEEN ALLOWED TO
EXPIRE. WINDS WILL REMAIN BELOW THE 25 KT SCA CRITERIA THROUGH THE
MIDDLE OF THE WEEK...AFTER WHICH TRADE WINDS MAY MEET CRITERIA IN
THE WINDIER MARINE ZONES AROUND MAUI AND THE BIG ISLAND.
REGARDLESS...THE LARGE WNW SWELL FROM THURS-SAT WILL AGAIN PUSH
COMBINED SEAS OVER 10 FEET...REQUIRING A SCA.

&&

.AVIATION...
KAUAI IS THE TARGET FOR WIDESPREAD AIRMET MTN OBSC LATER THIS
MORNING SHOULD THE ACTIVITY CONTINUE TO PROGRESS IN FROM THE WEST.
AIRMET MTN OBSC IS ALSO A POSSIBILITY FOR OAHU LATER THIS MORNING
SHOULD THE WEATHER OVR KAUAI NOT DISSIPATE.

DENSE MULTILAYERED CLOUDS OVR KAUAI HAS WARRANTED A STATEMENT FOR
LIGHT ICING FOR SKIES ABV KAUAI AND WESTWARD. WE WILL MONITOR
CLOSELY FOR ITS ADVANCEMENT EWD TO OAHU AS THE MORNING PROGRESSES.

THE E TO SE WIND FLOW E OF THE BIG ISLAND WILL CARRY IN A FEW
SHOWERS TO THE EASTERN DISTRICTS THIS MORNING. THESE SHOWERS CARRY
BRIEF MVFR CEILINGS WITH VIS NOT REALLY A FACTOR.

ISOL SHOWERS EXPECTED ELSEWHERE WITH BRIEF MVFR CEILINGS AND VIS
WITH THESE SHOWERS.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR NIIHAU-KAUAI.

HIGH SURF ADVISORY UNTIL 4 PM HST THIS AFTERNOON FOR NORTH AND WEST
FACING SHORES OF KAUAI NIIHAU OAHU AND MOLOKAI AND NORTH FACING
SHORES OF MAUI.

SMALL CRAFT ADVISORY UNTIL 4 PM HST THIS AFTERNOON FOR KAUAI
NORTHWEST WATERS-KAUAI WINDWARD WATERS-KAUAI LEEWARD WATERS-
KAUAI CHANNEL-OAHU WINDWARD WATERS-KAIWI CHANNEL-MAUI COUNTY
WINDWARD WATERS-BIG ISLAND WINDWARD WATERS.

&&

PUBLIC/MARINE...BIRCHARD
AVIATION...LAU

In the hours before

Special weather statement, Dec 15, 4:59 AM HST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
459 AM HST SUN DEC 15 2013

HIZ001>004-151600-
KAUAI LEEWARD-KAUAI MOUNTAINS-KAUAI WINDWARD-NIIHAU-
459 AM HST SUN DEC 15 2013

...STRONG THUNDERSTORMS APPROACHING KAUAI FROM THE WEST...

AT 455 AM HST...RADAR SHOWED A LINE OF STRONG THUNDERSTORMS MOVING
EAST AT 20 MPH OVER WATERS WEST OF KAUAI. THESE THUNDERSTORMS WILL
MOVE OVER KAUAI SHORTLY...BRINGING WIND GUSTS IN EXCESS OF 40 MPH...
AS WELL AS SMALL HAIL...TORRENTIAL RAIN...AND INTENSE LIGHTNING.

DO NOT STAY IN THE OPEN AS THESE STORMS COME ASHORE...MOVE INDOORS.

BIRCHARD

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 15, 3:06 AM HSTFlash Flood WatchHFOHonolulu, Kauai, Kalawao13 hr
Dec 15, 3:15 AM HSTSpecial Marine WarningHFO2 hr
Dec 15, 5:03 AM HSTSpecial Marine WarningHFO87 min
Dec 15, 5:33 AM HSTSevere Thunderstorm WarningHFOKauai27 min
Dec 15, 5:36 AM HSTAreal Flood AdvisoryHFOKauai3 hr
Dec 15, 6:19 AM HSTSpecial Marine WarningHFO116 min
Dec 15, 6:28 AM HSTSpecial Marine WarningHFO2 hr
Dec 15, 7:11 AM HSTFlash Flood WarningHFOKauai3 hr
Dec 15, 7:46 AM HSTSpecial Marine WarningHFO119 min
Dec 15, 9:16 AM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Dec 15, 10:37 AM HSTFlash Flood WarningHFOHonolulu3 hr
Dec 15, 11:50 AM HSTSpecial Marine WarningHFO55 min
Dec 15, 12:06 PM HSTSpecial Marine WarningHFO114 min
Dec 15, 12:42 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Dec 15, 12:44 PM HSTSpecial Marine WarningHFO2 hr

Nearby

Severe Thunderstorm Warnings in Hawaii, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.